• Baroreflex failure years after radiation

    Asked by Criswell on Saturday, January 11, 2020

    Baroreflex failure years after radiation

    I had tongue cancer 6 years ago and went through chemo (cisplatin) and radiation (36 treatments). Now, after being cancer-free for 6 years, My blood pressure has gone off the rails. I have been hospitalized twice in the past two months and the doctors have diagnosed my condition as being "baroreflex failure", caused by the radiation treatments. When I was taken to the ER on New Years Day, my BP reading was 258/140. All the doctors were scrambling to figure out how to handle the situation and within 2 hours my BP had dropped to 58/40 without the administration of any meds. No one at the hospital had ever seen a spread of readings like that and no one had ever dealt with Baroreflex Failure before. I am going to the Cleveland Clinic at the end of the month, but from what I am told it is untreatable. I am quite fearful that I will have a stroke at any moment since there is no discernable cause/effect with the crazy BP readings. Has anyone here heard of or experienced this??

    10 Answers from the Community

    10 answers
    • GregP_WN's Avatar
      GregP_WN

      First, sorry for the weird side effect. I have had almost all of the weirdo side effects of radiation that a person could have, except that one. That's a new one on me, and I'm 11 years out from tonsil cancer and radiation for that which gave me, ruined teeth all had to be pulled, carotid artery stenosis, had to have a stent put in, loss of saliva glands, swallowing issues, constant choking, and now a 4th diagnosis most likely related to the radiation 11 years ago.

      As for blood pressure, I've never had high BP, until the last year. All of a sudden I started getting consistently high BP, recently I went to the ER with 219 over 150. I was sent home a couple of hours later with nothing done about it other than a hardy "go see your PCP".

      Maybe someone else here has had that condition. It may take a little while for everyone to check in and see this question.

      13 days ago
    • Criswell's Avatar
      Criswell

      Thank you for posting an answer so quickly. First, let me say how sorry I am to hear of your many side effects from treatment. I have convinced myself that I am OK with this tax on my winning the battle with cancer. If I didn't get the radiation treatments I would never have met our two wonderful grandsons, as an example. The weird thing is that this side effect is so rare that none of my doctors has had any experience with it. It is mentally crippling because there is no discernible cause and effect. I can be sitting down enjoying a meal or TV show and my BP will shoot up to 225/120. Across my entire adult life my BP has always been steady in the 120/70 range. I won the battle against cancer and now fear that I will die or have a stroke completely at random. I will see what the Cleveland Clinic has to say, but all that I have read suggests that once those nerves have been damaged, they remain damaged until you die. Thanks again - I will keep an eye out for other responses.

      13 days ago
    • GregP_WN's Avatar
      GregP_WN

      The Cleveland clinic has my oncologist that treated me for my 3rd diagnosis (tonsil) Dr. Brian Burkey is in their head and neck cancer clinic. He came from Vanderbilt where I still go for treatment and procedures. My current diagnosis started as a strange side effect that I had been complaining about for a year. A strange tickling sensation on the inside left of my throat. It would cause my throat to constrict and gag me. I would cough several times, sometimes gagging and losing my breath, sometimes puking, and all of that was followed by sneezing 4 or 5 times, episode over. I explained this to my oncologist at Vanderbilt, who is an asst. professor of head and neck cancer. They said nope, never heard of that.

      The radiation has done irreparable damage to my head/neck/throat in many ways. As you pointed out, it's a flip of the coin and a trade-off. Die now or deal with the problems. We are both in the same boat.

      13 days ago
    • alivenwell's Avatar
      alivenwell

      I cannot prove it now, but I think I had a very rapid heart rate as a result of receiving an injection of something designed to help with white blood cells/platelet counts. Within a few hours, I felt OK.

      13 days ago
    • Dkatsmeow's Avatar
      Dkatsmeow

      I have noticed my BP is all over the place. Not in the 215 area, but above the 120/80 sometimes and other times I am at the 90/60. I typically blame it on the trip up to MCV. I-95 can be harrowing to drive, especially in the rain. But since reading this I will keep a better eye on it. I too was told that I am at an increased risk for stroke.

      11 days ago
    • Danfan714's Avatar
      Danfan714

      Since my treatment my BP has been high. Never was before. It is 30-40 pts higher than it was before chemo, radiation, and 1 couple radical neck dissections I weighed 80 lbs more than I do now.

      9 days ago
    • meyati's Avatar
      meyati

      this is probably a useless long shot--out in left field, but I had real high blood pressure that was caused by doctors that couldn't read thyroid screens. I'm hypothyroidic, and they were giving me too much thyroid supplement. I think that my current doctor is the only one at Presbyterian that can read ane knows how to prescribe thyroid supplement. She greatly reduced my thyroid supplement and my BP went way down.

      You might consider asking about your thyroid levels. How long has it been since you had a thyroid screen? .

      8 days ago
    • Dkatsmeow's Avatar
      Dkatsmeow

      I read about that online also. Actually my PCP had doubled my prescription back in June. The mail order company got right in June, but after that sent me 25 mcg. I definitely was having issues from that. PCP & I correct that to 50 mcg in December & I am doing much better. but I will still watch my BP, just in case. So you may be onto something Meyati.

      8 days ago
    • Criswell's Avatar
      Criswell

      Thank you all for your helpful input. I get my thyroid checked every few months (TSH) and have been on Synthroid since 1996. My issue is weird because there is no cause/effect at work. Last night my systolic reading went from 226 to 104 in 45 minutes, with no meds. I have had days where it can go as low as 70 and an hour later go to 195 or 200, then back down to 100 with no meds. I will post what I learn at the Cleveland Clinic later this month.

      8 days ago
    • Criswell's Avatar
      Criswell

      Thank you all for your helpful input. I get my thyroid checked every few months (TSH) and have been on Synthroid since 1996. My issue is weird because there is no cause/effect at work. Last night my systolic reading went from 226 to 104 in 45 minutes, with no meds. I have had days where it can go as low as 70 and an hour later go to 195 or 200, then back down to 100 with no meds. I will post what I learn at the Cleveland Clinic later this month.

      8 days ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy


    Read and answer more squamous cell carcinoma, oral cavity and oropharyngeal cancer questions.  Also, don't forget to check out our Squamous Cell Carcinoma, Oral Cavity and Oropharyngeal Cancer page.